Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Las Vegas, NV

July 24, 2019Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2019, 3:22 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2019, 3:22 PM MST (22:22 UTC)
Expired
Jul 24, 2019, 6:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS55 KVEF 242222
FFWVEF
AZC015-NVC003-250115-
/O.NEW.KVEF.FF.W.0020.190724T2222Z-190725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
322 PM PDT Wed Jul 24 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...
  Eastern Clark County in southern Nevada...

* Until 615 PM PDT/615 PM MST/.

* At 319 PM PDT/319 PM MST/, Doppler radar indicated a complex of 
  thunderstorms is producing heavy rain across the warned area. 
  These storms have the potential to impact a widespread area. Flash 
  flooding is expected to begin shortly or is already occurring.

* Some locations that will experience flooding include...
  Grand Canyon Ranch, Lake Mead National Recreation Area near South 
  Cove, Valentine, Grand Canyon Skywalk, Diamond Creek Campground, 
  Pierce Ferry And Antares Roads, Diamond M Ranch, South Cove, 
  Meadview, and Peach Springs along Historic Route 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3609 11323 3610 11331 3605 11335 3597 11332
      3591 11334 3589 11331 3582 11333 3521 11333
      3517 11367 3534 11404 3588 11426 3599 11425
      3618 11408 3619 11399 3614 11320

$$

VARIAN
2 follow-up statements
622 
WGUS75 KVEF 250004
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
504 PM PDT Wed Jul 24 2019

AZC015-NVC003-250115-
/O.CON.KVEF.FF.W.0020.000000T0000Z-190725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
504 PM PDT Wed Jul 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT/615 PM
MST/ FOR CENTRAL MOHAVE AND EASTERN CLARK COUNTIES...

At 502 PM PDT/502 PM MST/, Doppler radar indicated thunderstorms 
producing heavy rain in a widespread area near Dolan Springs. One to 
two inches has fallen. Flash flooding is expected to begin shortly 
or is already occurring.

Some locations that will experience flooding include...
Grand Canyon Ranch, Lake Mead National Recreation Area near South 
Cove, Valentine, Grand Canyon Skywalk, Diamond Creek Campground, 
Pierce Ferry And Antares Roads, Diamond M Ranch, South Cove, 
Meadview, Dolan Springs and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3609 11323 3610 11331 3605 11335 3597 11332
      3591 11334 3589 11331 3582 11333 3521 11333
      3517 11367 3534 11404 3588 11426 3599 11425
      3618 11408 3619 11399 3614 11320

$$

VARIAN
772 
WGUS75 KVEF 250109
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
609 PM PDT Wed Jul 24 2019

AZC015-NVC003-250117-
/O.EXP.KVEF.FF.W.0020.000000T0000Z-190725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
609 PM PDT Wed Jul 24 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE AND EASTERN CLARK
COUNTIES WILL EXPIRE AT 615 PM PDT/615 PM MST/...

The heavy rain has ended across east central Mohave County and the 
flash flood warning will be allowed to expire. Flash Flooding 
remains possible further west near Kingman and Golden Valley. 

LAT...LON 3609 11323 3610 11331 3605 11335 3597 11332
      3591 11334 3589 11331 3582 11333 3521 11333
      3517 11367 3534 11404 3588 11426 3599 11425
      3618 11408 3619 11399 3614 11320

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:54 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 24, 2:54 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
254 PM PDT Wed Jul 24 2019

.SYNOPSIS...High pressure centered east of the area will continue
to provide a favorable monsoon flow into the area through Thursday,
resulting in scattered thunderstorms again on Thursday. A drying
trend begins Friday with hot and dry conditions expected over the
weekend. Monsoon moisture is forecast to return early next week
with another round of thunderstorms possible by Tuesday. &&

.DISCUSSION...tonight through Friday.

Isolated to scattered thunderstorms will continue through the
evening hours decreasing overnight as support from an inverted
trough ends as it lifts away from the area. A Flash Flood Watch
remains in effect until 11 pm this evening for portions of
southern California, southern Nevada and northwest Arizona as the
inverted trough interacts with unseasonably high PWATs and weak
instability to increase rain efficiency and bring an elevated
risk for flash flooding.

Essentially, little movement is forecast in the position of high
pressure on Thursday with little change in available moisture.
However, the area of concern for more widespread storms and an
increased potential for flash flooding shifts to the northern
regions of the CWA. A Flash Flood Watch is in effect for Thursday
afternoon/evening for portions of the southern Great Basin. High
pressure shifts to southeast Arizona on Friday with precipitable
water values decreasing somewhat. However, moisture remains more
than sufficient for storm development, especially across the
Sierra and southern Great Basin due, in part, to support provided
by a trough moving into central California. This feature could
help support nocturnal convection Friday night as it passes
across southcentral Nevada.

High pressure moves directly over the area this weekend and as a
result, stabilizes the airmass over the region and ends
thunderstorm chances for the time being. In addition, temperatures
are forecast to soar to several degrees above normal with MOS
guidance showing temperatures on Sunday in Las Vegas at or above
110 degrees. In response, excessive heat indices rise on Sunday
but then lower again Monday as temperatures drop off.

The high pivots east of the area Monday and re-positions near the
Four Corners by Tuesday signaling a return of monsoon moisture
and increasing chances for thunderstorms. In response to the
increased moisture, temperatures would fall back to below normal
by mid week.
&&

.AVIATION...For McCarran...A challenging forecast through the TAF
period as an active monsoon pattern lowers confidence. Complex of
storms near the Peach Springs corridor this afternoon will likely do
one of two things, either hold together and continue moving west
into the Las Vegas Valley, or collapse, and send strong outflow
towards the valley. In either case, expect another chance for
thunderstorms and associated hazards around the valley this evening,
then again Thursday morning. Turbulence and icing hazards expected
with thunderstorms near the valley and approach corridors, along
with gusty and erratic surface winds. CIGs should remain above 10
Kft with thunderstorms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Monsoon thunderstorms will keep the forecast tricky
through the TAF period. A developing complex in northwest Arizona
will the be primary concern this evening, along with any outflow it
may produce. On Friday, thunderstorms most likely north of a KNID-
KIGM line with heavy rain and gusty, erratic winds as the primary
threat; generally southwesterly winds south of the line. CIGs with
any thunderstorms will likely remain above 10 Kft, but expect icing
and turbulence hazards aloft in the region.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

DISCUSSION...Salmen
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:17 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 12:24 PM MSTFlash Flood WatchVEFMohave9 hr
Jul 24, 1:16 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 4:49 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 10:37 AM MSTFlash Flood WarningVEFClark3 hr
Jul 24, 12:24 PM MSTFlash Flood WatchVEFClark, Esmeralda, Lincoln, Nye32 hr

Nearby

Flash Flood Warnings in Arizona, 2019Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.